Alert archive / Alabama / Special Weather Statements in 2011

Special Weather Statement, NWS Birmingham, AL

June 15, 2011Marion County, Winston County, Alabama

NWS Birmingham, AL issued this special weather statement at Jun 15, 2011, 8:13 PM CDT for Marion County, Winston County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2011, 8:13 PM CDT (01:13 UTC)
Expired
Jun 15, 2011, 9:00 PM CDT
In force
47 min
Issued by
NWS Birmingham, AL

Counties Marion County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 69 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2907 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2907 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

044 
WWUS84 KBMX 160113
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
813 PM CDT WED JUN 15 2011

ALZ011-012-014-160200-
LAMAR AL-MARION AL-WINSTON AL-
813 PM CDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...MARION AND NORTHERN
LAMAR COUNTIES UNTIL 900 PM CDT...

AT 810 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG 
WIND GUSTS ALONG A LINE EXTENDING FROM NEEDMORE TO TREMONT...AND 
MOVING SOUTHEAST AT 35 MPH. THE GUSTY WINDS ARE FROM THUNDERSTORMS 
ACROSS NORTH ALABAMA THAT DEVELOPED EARLIER.

WIND GUSTS OF 35 TO 40 MPH ARE EXPECTED.

LOCATIONS IN OR NEAR THE PATH OF THESE WIND GUSTS INCLUDE...  
HALEYVILLE...
  HAMILTON...
  LYNN...
  ARLEY...
  WINFIELD...


&&

LAT...LON 3432 8818 3430 8712 3399 8712 3401 8717
      3399 8720 3400 8722 3400 8764 3392 8764
      3393 8795 3391 8823
TIME...MOT...LOC 0111Z 315DEG 30KT 3431 8762 3426 8827

$$

56

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 15, 6:26 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 15, 6:26 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 PM CDT WED JUN 15 2011

.UPDATE...FOR 00Z AVIATION.

&&

.DISCUSSION...

UPPER LEVEL SHORT WAVE CONTINUES TO MOVE ACROSS THE TENNESSEE
VALLEY THIS AFTERNOON. THIS IS PROVIDING ENOUGH INSTABILITY TO
PRODUCE SOME FAIRLY STRONG STORMS IN THAT AREA. ALTHOUGH THE
STEERING CURRENT WILL KEEP MOST OF THE PRECIPITATION AWAY FROM
CENTRAL ALABAMA...OUTFLOW BOUNDARIES COULD HELP TRIGGER
THUNDERSTORMS ACROSS OUR AREA. WE ALREADY ARE SEEING ACTIVITY
MOVING INTO OUR EXTREME NORTHEAST ZONES. EXPECT FOR COVERAGE TO
INCREASE FOR THE NEXT SEVERAL HOURS...ESPECIALLY NOW THAT MOST
AREAS ARE REACHING PEAK HEATING. ATMOSPHERIC CONDITIONS ARE
FAVORING LARGE HAIL AND STRONG DAMAGING WINDS WITH THESE STORMS.

MODELS ARE HINTING AT CONTINUED DEVELOPMENT THIS EVENING. NAM12
HAS BEEN THE MODEL OF CHOICE LATELY AS IT APPEARS TO BE HAVING A
BETTER HANDLE ON THIS PATTERN. EXPECT FOR THUNDERSTORM ACTIVITY TO
CONTINUE AT LEAST THROUGH MIDNIGHT TONIGHT.

ONCE THIS UPPER LEVEL SHORT WAVE MOVES THROUGH...NORTHWEST FLOW
ALOFT WILL RETURN THROUGH LATE WEEK. AS A RESULT...THE FORECAST
AREA WILL BE EXPOSED TO ANY MCS THAT MOVES ALONG THIS FLOW. AS A
RESULT...EXPECT RAIN COVERAGE TO RANGE BETWEEN ISOLATED TO
SCATTERED.

TEMPERATURES WISE...BIAS CORRECTED METMOS GUIDANCE HAS BEEN DOING
BETTER FOR THE OVERNIGHT PERIOD...WHERE AS THE BIAS CORRECTED
MAVMOS BEEN BETTER DURING THE DAY TIME. AS A RESULT...WILL
CONTINUE THIS TREND FOR AT LEAST THE NEXT 4 PERIODS.

UPPER LEVEL HIGH PRESSURE RIDGE WILL BEGIN TO MOVE IN DURING THE
LATTER HALF OF THE WEEKEND AND ESTABLISH ITSELF ACROSS THE AREA BY
EARLY NEXT WEEK. AS A RESULT...DRY PATTERN RETURNS NEXT WEEK ALONG
WITH MUCH WARMER TEMPERATURES. EXPECT FOR THEM TO BE RUNNING WELL
ABOVE NORMAL AREA WIDE.

&&

.AVIATION...00Z TAF DISCUSSION.

MODELS HAVE PERFORMED POORLY OVER THE PAST 24 HOURS WITH RESPECT
TO THE LOCATION OF THE HEAVIEST CONVECTION IN THE SOUTHEAST. THEY
CONTINUE TO SHOW SOME DEVELOPMENT POSSIBLE THROUGH THE EVENING
HOURS AS A SHORTWAVE APPROACHES FROM THE WEST. WITH CURRENT
CONVECTIVE AREA SHOWING LITTLE TO NO SIGNS OF PUSHING SOUTHWARD
INTO CENTRAL ALABAMA...WILL GO WITH THE IDEA THAT CONDITIONS WILL
REMAIN VFR THROUGH THE OVERNIGHT. OF COURSE IF CONDITIONS BEGIN TO
CHANGE...THEN AMENDMENTS WILL BE MADE. WINDS SOUTHWEST AT 5 TO 10
KTS.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

10/88
Hazardous weather outlook, Jun 15, 7:15 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CDT WED JUN 15 2011

ALZ011>015-017>050-170016-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
715 PM CDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH 10 PM FOR AREAS
GENERALLY NORTH OF A LINE FROM ALICEVILLE TO TUSCALOOSA T0 ALABASTER
TO WEDOWEE. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS 50
TO 70 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.

MUCH LESSER CONFIDENCE EXIST SOUTH AS DRIER AIR AND LESSER LIFT ARE
IN PLACE. BUT IF STORMS CAN DEVELOP SOUTH...THERE IS SOME POTENTIAL
FOR THESE STORMS TO BECOME MARGINALLY SEVERE...WITH GUSTY WINDS AND
HAIL. ANY STORMS THAT DEVELOP ARE EXPECTED TO SLOWLY LOSE INTENSITY
BY AROUND 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY FOR PARTS OF CENTRAL ALABAMA THIS EVENING.

In the hours before

Local storm report, Jun 15, 3:06 PM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             3 NW CEDAR BLUFF        34.25N 85.63W
06/15/2011  E1.75 INCH       CHEROKEE           AL   BROADCAST MEDIA

            GOLF BALL SIZE HAIL REPORTED ALONG COUNTY ROAD 82.

&&

SUNGER
Local storm report, Jun 15, 3:09 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             2 NW CEDAR BLUFF        34.24N 85.62W
06/15/2011  E1.00 INCH       CHEROKEE           AL   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED ON COUNTY ROAD 44.

&&

SUNGER
Special weather statement, Jun 15, 3:16 PM CDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
316 PM CDT WED JUN 15 2011

ALZ020-152100-
CHEROKEE AL-
316 PM CDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE COUNTY UNTIL 400
PM CDT...

AT 311 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TENNALA...OR NEAR CENTRE...MOVING NORTHEAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CEDAR BLUFF...
  MOSHAT...
  WEISS LAKE...
  GAYLESVILLE...
  HOWELLS CROSSROADS...

&&

LAT...LON 3435 8547 3406 8541 3399 8570 3416 8580
      3438 8548
TIME...MOT...LOC 2016Z 243DEG 28KT 3412 8565

27
Special weather statement, Jun 15, 4:17 PM CDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 PM CDT WED JUN 15 2011

ALZ020-152200-
CHEROKEE AL-
417 PM CDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE COUNTY
UNTIL 500 PM CDT...

AT 415 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MOSHAT...OR 7 MILES SOUTHEAST OF CENTRE...MOVING
EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HOWELLS CROSSROADS...

&&

LAT...LON 3412 8543 3411 8542 3399 8540 3397 8540
      3397 8569 3417 8569 3421 8544
TIME...MOT...LOC 2117Z 264DEG 30KT 3409 8557

08
Local storm report, Jun 15, 4:32 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
432 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             12 ESE CENTRE           34.09N 85.48W
06/15/2011  E1.00 INCH       CHEROKEE           AL   TRAINED SPOTTER

            QUARTER SIZE HAIL IN THE COMMUNITY OF FORNEY.

&&

DS
Special weather statement, Jun 15, 8:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
813 PM CDT WED JUN 15 2011

ALZ011-012-014-160200-
LAMAR AL-MARION AL-WINSTON AL-
813 PM CDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...MARION AND NORTHERN
LAMAR COUNTIES UNTIL 900 PM CDT...

AT 810 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
WIND GUSTS ALONG A LINE EXTENDING FROM NEEDMORE TO TREMONT...AND
MOVING SOUTHEAST AT 35 MPH. THE GUSTY WINDS ARE FROM THUNDERSTORMS
ACROSS NORTH ALABAMA THAT DEVELOPED EARLIER.

WIND GUSTS OF 35 TO 40 MPH ARE EXPECTED.

LOCATIONS IN OR NEAR THE PATH OF THESE WIND GUSTS INCLUDE...
HALEYVILLE...
  HAMILTON...
  LYNN...
  ARLEY...
  WINFIELD...

&&

LAT...LON 3432 8818 3430 8712 3399 8712 3401 8717
      3399 8720 3400 8722 3400 8764 3392 8764
      3393 8795 3391 8823
TIME...MOT...LOC 0111Z 315DEG 30KT 3431 8762 3426 8827

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:34 PM CDTSpecial Weather StatementBMXCleburne26 min
Jun 15, 8:40 PM CDTSpecial Weather StatementBMXCherokee50 min
Jun 15, 8:44 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne46 min
Jun 15, 9:38 PM CDTSpecial Weather StatementBMXDeKalb37 min
Jun 15, 10:09 PM CDTSpecial Weather StatementBMXSt. Clair36 min
Jun 15, 10:13 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee, Cleburne32 min
Jun 15, 10:16 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby, Talladega29 min
Jun 15, 10:44 PM CDTSpecial Weather StatementBMXSt. Clair46 min
Jun 15, 10:50 PM CDTSpecial Weather StatementBMXMarion40 min
Jun 15, 10:59 PM CDTSpecial Weather StatementBMXChambers46 min
Jun 15, 11:13 PM CDTSpecial Weather StatementBMXRussell47 min
Jun 16, 8:29 AM CDTSpecial Weather StatementBMXAutauga46 min
Jun 16, 9:12 AM CDTSpecial Weather StatementBMXElmore48 min
Jun 16, 9:52 AM CDTSevere Thunderstorm WarningBMXCoosa, Elmore38 min
Jun 16, 10:17 AM CDTSpecial Weather StatementBMXElmore43 min
Jun 16, 10:26 AM CDTSpecial Weather StatementBMXLee49 min
Jun 16, 10:28 AM CDTSevere Thunderstorm WarningBMXLee, Macon, Tallapoosa47 min
Jun 16, 11:19 AM CDTSevere Thunderstorm WarningBMXLee, Russell41 min
Jun 16, 11:55 AM CDTSpecial Weather StatementBMXRussell50 min
Jun 16, 12:10 PM CDTSpecial Weather StatementBMXChoctaw35 min
Jun 16, 1:07 PM CDTSpecial Weather StatementBMXSumter38 min
Jun 16, 2:12 PM CDTSevere Thunderstorm WarningBMXMarengo, Sumter48 min
Jun 16, 5:57 PM CDTSpecial Weather StatementBMXBarbour48 min
Jun 16, 6:05 PM CDTSpecial Weather StatementBMXPike40 min

Nearby

Special Weather Statements in Alabama, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.